Tornadoes · United States · Minnesota · 2024
EF0 tornado, Gluek to Clara City, Minnesota, July 15, 2024
From Gluek to Clara City, this EF0 tornado ran 2.2 miles across Chippewa County on July 15, 2024, touching down at 7:14 AM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 15, 2024
- Touchdown
- 7:14 AM CDT (12:14 UTC)
- Lifted
- 7:17 AM CDT (12:17 UTC)
- On the ground
- 3 minutes
- Path length
- 2.2 miles (3.6 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Chippewa County
- Touchdown point
- 45.037, -95.388
- Lift-off point
- 45.029, -95.343
- Record number
- 2407150614-01
The damage survey
9 damage points were recorded along this path by NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.
- branches downed to the south
- branches downed to the north; tornado ended just to the north.
- Machine shed lost much of its tin roof. Photo is looking north-northeast. Tin from the macine shed was blown to the road by the strong northeast winds.
- about one dozen trees were tipped over or broken.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A cluster of strong thunderstorms across southwestern MN was located on the eastern periphery of an unstable air mass. A subtle shortwave over the northern plains and a strong low-level jet supported a large hail and damaging wind threat. Strong 60-80 mph winds brought down trees and power lines across Kandiyohi, Chippewa, Renville Counties, including overturning a semi in Hwy 29. A brief tornado occurred north of Clara City. Quarter to Golf Ball sized hail was also reported with these thunderstorms.
The tornado mostly crossed some fields, but did knock down or break about two dozen trees. Damaging thunderstorm winds from the northeast hit the area just after the tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Jul 15, 6:23 AM CDT, 51 minutes earlier. Its key messages:
- Severe weather possible this morning and Monday afternoon. Damaging wind is the primary threat, followed by hail. The risk for tornadoes is low.
- Cooler and drier weather remains on track for the rest of the week.
Area forecast discussion, Jul 15, 6:23 AM CDT, 51 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 623 AM CDT Mon Jul 15 2024 .KEY MESSAGES... - Severe weather possible this morning and Monday afternoon. Damaging wind is the primary threat, followed by hail. The risk for tornadoes is low. - Cooler and drier weather remains on track for the rest of the week. && .DISCUSSION... Issued at 244 AM CDT Mon Jul 15 2024 Current mosaic radar imagery shows a cluster of thunderstorms currently over eastern ND. This activity is traveling southeast with an additional band of thunderstorms developing along a zone of frontogenesis downstream. Using the HRRR, as it seems to have the best handle on the current precip, this activity will reach western MN around 4 AM and travel through southern MN by mid-morning. The frontogenesis band of storms shouldn't be overly strong, but one or two supercells from the original cluster will follow in their wake. The most likely track of the supercells looks to be a line from MOX to BDH to MKT and the primary hazards associated with these storms will be large hail and damaging winds. To the east, garden variety thunderstorms and showers should spread across eastern MN and into western WI. Thus, expect at least a wet morning for most of the region before a dry period follows by early this afternoon. Once the rain exits, temperatures should climb into the low to mid 80s. However, another round of showers and thunderstorms is possible later this afternoon, mainly in southeastern MN and west-central WI, as a cold front sags south. CAMs and the Storm Prediction Center aren't too optimistic about severe weather with this round, but a stray damaging wind gust or large hailstone can't be ruled out. This precip will exit to our southeast by this evening. Following the cold front, a much milder air mass and strong surface high pressure will settle over the Upper Midwest. This will set us up for a very comfortable and dry stretch of weather Monday night through at least Friday. Highs Tuesday through Thursday will generally be in the 70s, as 80s don't look to make a return until next weekend. A few upper 40s could even occur in our rural areas Wednesday night, highlighting the coolness of this mid-summer air mass. Precipitation chances will remain very low until next weekend when long-range forecast models start to show weak impulses within the north-northwesterly upper-level flow passing through our region. However, the subtleness of these features combined with their spread of timing and placement between models provides low forecast confidence of precip next weekend at this time. We are likely heading into our first prolonged stretch of dry weather after today. && .AVIATION /12Z TAFS THROUGH 12Z TUESDAY/... Issued at 617 AM CDT Mon Jul 15 2024 Ongoing convection across western Minnesota will impact KRWF/KMKT/KSTC but less optimistic about strong convection farther away from the best lift and instability. We will maintain -SHRA for eastern TAF sites. For EAU, some IFR fog will be addressed with a TEMPO. Low-end VFR cigs will likely develop this afternoon as a cold frontal passage occurs with another round of thunderstorms possible in southeast MN and western WI. Confidence remains somewhat low so I allowed the PROB30 to drop off for -TSRA at MKT, MSP, RNH, and EAU for this afternoon's potential. Skies should clear this evening. Southeasterly winds will turn more westerly as Monday progresses, exceeding 10 knots by the afternoon. Northwesterly winds will prevail this evening behind the cold front. KMSP...Opted to just have -SHRA from 12-16Z as greater confidence in morning thunderstorms is farther west. Did not carry over the -TSRA PROB30 due to low confidence of additional convection this afternoon. /OUTLOOK FOR KMSP/ TUE...VFR, Wind NW 5-15 kts. WED...VFR, Wind N 5-10 kts. THU...VFR, Wind VRB 0-5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...CTG AVIATION...BPH
Hazardous weather outlook, Jul 15, 3:11 AM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 311 AM CDT Mon Jul 15 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 160815- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 311 AM CDT Mon Jul 15 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Strong to severe thunderstorms possible this morning across western and central Minnesota. Damaging winds and large hail will the be primary threats. This afternoon an additional, but lower, chance for strong to severe thunderstorms to develop again across eastern Minnesota into western Wisconsin, Damaging wind gusts are the primary threat, followed by large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
In the hours before
Local storm report, Jul 15, 5:29 AM CDT, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
529 AM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 AM Hail Morgan 44.42N 94.93W
07/15/2024 M1.25 Inch Redwood MN Trained Spotter
&&
BPHSpecial weather statement, Jul 15, 6:05 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
605 AM CDT Mon Jul 15 2024
MNZ074-082-083-151145-
Brown MN-Blue Earth MN-Watonwan MN-
605 AM CDT Mon Jul 15 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BROWN...
SOUTHWESTERN BLUE EARTH AND NORTHEASTERN WATONWAN COUNTIES THROUGH
645 AM CDT...
At 605 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hanska, or 8 miles south of New Ulm, moving southeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lake Crystal, Madelia, Good Thunder, Hanska, Vernon Center, Garden
City, and Searles.
This includes U.S. Highway 169 between mile markers 29 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4420 9460 4427 9449 4406 9396 4385 9422
4385 9424
TIME...MOT...LOC 1105Z 308DEG 34KT 4419 9450
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CTGLocal storm report, Jul 15, 6:09 AM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
609 AM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 AM Hail Sleepy Eye 44.30N 94.72W
07/15/2024 M1.00 Inch Brown MN Public
Report from mPING: Quarter (1.00 in.).
&&
mpgSpecial weather statement, Jul 15, 6:17 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
617 AM CDT Mon Jul 15 2024
MNZ047-048-055-056-151200-
Chippewa MN-Stevens MN-Pope MN-Swift MN-
617 AM CDT Mon Jul 15 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN POPE...NORTH CENTRAL
CHIPPEWA...SOUTHEASTERN STEVENS AND SWIFT COUNTIES THROUGH 700 AM
CDT...
At 617 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 6 miles north of Lake Oliver, or 11 miles south of
Morris, moving southeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Benson, Hancock, Lake Hassel, Lake Oliver, Clontarf, Hagen, De Graff,
Danvers, Holloway, Benson Airport, Swift Falls, and Big Bend City.
This includes the following highways...
U.S. Highway 12 between mile markers 24 and 51.
U.S. Highway 59 between mile markers 141 and 162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4545 9616 4556 9595 4538 9530 4502 9572
TIME...MOT...LOC 1117Z 307DEG 37KT 4543 9599
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CTGLocal storm report, Jul 15, 7:12 AM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
712 AM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM Tstm Wnd Dmg 10 SW De Graff 45.15N 95.59W
07/15/2024 Chippewa MN 911 Call Center
Semi was blown off Highway 29 near 120th St
SE.
&&
mpgLocal storm report, Jul 15, 7:13 AM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
713 AM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 AM Hail Kerkhoven 45.19N 95.32W
07/15/2024 M1.00 Inch Swift MN Public
Report from mPING: Quarter (1.00 in.).
&&
mpgThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 12:00Z
0.2 hours before the tornado, 140 km from the path. July 15, 2024.
- Mixed-layer CAPE
- 1031 J/kg
- Mixed-layer CIN
- -127 J/kg
- Surface CAPE
- 859 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
- 0-3 km lapse rate
- 4.8 K/km
The surface observations
Willmar (BDH), 21 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2024 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of July 15, 2024
61 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 15 | 3:50 PM EDT | EF0 | Genesee, NY | 0.8 | 75 | |||
| July 15 | 4:48 PM EDT | EF0 | Ontario, NY | 0.8 | 75 | |||
| July 15 | 6:25 PM EDT | EF0 | Cortland, NY | 7.5 | 175 | $37,000 | ||
| July 15 | 5:37 PM CDT | EF1 | Polk, IA | 6.9 | 300 | $500,000 | ||
| July 15 | 6:54 PM EDT | EF1 | Chenango, NY | 8.7 | 250 | $120,000 | ||
| July 15 | 6:14 PM CDT | EF1 | Grant, WI | 0.3 | 30 | $35,000 | ||
| July 15 | 6:18 PM CDT | EF0 | Jones, IA | 1.5 | 50 | |||
| July 15 | 6:40 PM CDT | EF1 | Jo Daviess, IL | 29.8 | 100 | |||
| July 15 | 6:48 PM CDT | EF1 | Jo Daviess, IL | 8.1 | 50 | |||
| July 15 | 6:50 PM CDT | EF2 | Jo Daviess, IL | 15.4 | 150 | |||
| July 15 | 7:02 PM CDT | EF0 | Muscatine, IA to IL | 3.0 | 50 | |||
| July 15 | 7:17 PM CDT | EF1 | Rock Island, IL | 24.7 | 100 | |||
| July 15 | 7:19 PM CDT | EF1 | Scott, IA to IL | 8.0 | 100 | |||
| July 15 | 7:26 PM CDT | Unrated | Stephenson, IL | 1.0 | 10 | |||
| July 15 | 7:26 PM CDT | EF0 | Rock, WI | 1.2 | 50 | |||
| July 15 | 7:44 PM CDT | EF0 | Ogle, IL | 5.3 | 200 | |||
| July 15 | 7:58 PM CDT | EF0 | Ogle, IL | 1.7 | 150 | |||
| July 15 | 7:58 PM CDT | EF0 | Winnebago, IL | 1.2 | 100 | |||
| July 15 | 8:01 PM CDT | EF0 | Winnebago, IL | 0.2 | 25 | |||
| July 15 | 8:02 PM CDT | EF1 | Henry, IL | 5.2 | 200 | $100,000 | ||
| July 15 | 8:05 PM CDT | EF0 | Ogle, IL | 2.2 | 150 | |||
| July 15 | 8:07 PM CDT | EF1 | Knox, IL | 1.3 | 150 | |||
| July 15 | 8:07 PM CDT | EF1 | Henry, IL | 1.7 | 50 | $50,000 | ||
| July 15 | 8:15 PM CDT | EF0 | Peoria, IL | 4.3 | 80 | |||
| July 15 | 8:21 PM CDT | EF1 | Peoria, IL | 2.4 | 150 | |||
| July 15 | 8:25 PM CDT | EF0 | Peoria, IL | 2.5 | 100 | |||
| July 15 | 8:36 PM CDT | EF1 | Woodford, IL | 0.4 | 100 | |||
| July 15 | 8:38 PM CDT | EF0 | Woodford, IL | 1.4 | 80 | |||
| July 15 | 8:38 PM CDT | Unrated | DeKalb, IL | 1.8 | 50 | |||
| July 15 | 8:39 PM CDT | EF1 | Woodford, IL | 1.2 | 100 | |||
| July 15 | 8:39 PM CDT | EF1 | Tazewell, IL | 12.2 | 100 | |||
| July 15 | 8:49 PM CDT | EF1 | Kane, IL | 8.4 | 300 | |||
| July 15 | 8:51 PM CDT | Unrated | Tazewell, IL | 0.9 | 80 | |||
| July 15 | 8:52 PM CDT | EF0 | Kane, IL | 10.1 | 250 | |||
| July 15 | 8:55 PM CDT | EF1 | Kendall, IL | 19.2 | 200 | |||
| July 15 | 8:55 PM CDT | EF0 | Woodford, IL | 3.8 | 30 | |||
| July 15 | 9:06 PM CDT | EF1 | Kendall, IL | 19.5 | 250 | 2 | ||
| July 15 | 9:09 PM CDT | EF2 | Grundy, IL | 34.6 | 325 | 2 | ||
| July 15 | 9:10 PM CDT | EF0 | Kendall, IL | 17.0 | 300 | |||
| July 15 | 9:23 PM CDT | EF0 | DuPage, IL | 3.1 | 150 | |||
| July 15 | 9:29 PM CDT | EF0 | DuPage, IL | 0.8 | 50 | |||
| July 15 | 9:33 PM CDT | EF0 | Will, IL | 2.9 | 300 | |||
| July 15 | 9:34 PM CDT | EF0 | DuPage, IL | 4.1 | 250 | |||
| July 15 | 9:35 PM CDT | EF0 | Kankakee, IL | 12.3 | 275 | |||
| July 15 | 9:36 PM CDT | EF0 | Cook, IL | 1.2 | 175 | |||
| July 15 | 9:37 PM CDT | EF1 | Cook, IL | 2.1 | 75 | |||
| July 15 | 9:41 PM CDT | EF0 | Will, IL | 6.4 | 100 | |||
| July 15 | 9:41 PM CDT | EF0 | Cook, IL | 5.7 | 300 | |||
| July 15 | 9:43 PM CDT | EF1 | Cook, IL | 5.5 | 250 | |||
| July 15 | 9:43 PM CDT | EF0 | Cook, IL | 0.4 | 85 | |||
| July 15 | 9:45 PM CDT | EF0 | Cook, IL | 0.4 | 125 | |||
| July 15 | 9:47 PM CDT | EF1 | Cook, IL | 3.2 | 150 | |||
| July 15 | 9:47 PM CDT | EF1 | Cook, IL | 3.1 | 400 | |||
| July 15 | 9:50 PM CDT | EF0 | Cook, IL | 1.4 | 150 | |||
| July 15 | 9:51 PM CDT | EF1 | Kankakee, IL | 2.6 | 100 | |||
| July 15 | 9:52 PM CDT | EF1 | Lake, IL to IN | 29.1 | 300 | |||
| July 15 | 9:58 PM CDT | EF0 | Lake, IN | 2.4 | 100 | |||
| July 15 | 10:02 PM CDT | EF0 | Lake, IN | 16.4 | 100 | |||
| July 15 | 10:32 PM CDT | EF1 | LaPorte, IN | 3.2 | 75 | $100,000 | ||
| July 15 | 12:09 AM EDT | EF0 | Marshall, IN | 0.7 | 75 | $20,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.